What Customers are Asking

Answer Provided by:

Internal Medicine
Experience : 7 Years
United States

Question:

I am on birth control (tricyclen) and am currently taking Augmentin for UTI. I began having some spotting mid cycle then my normal period while on the placebo week. I finish the Augmentin tomorrow and begin my new pill pack on Sunday. My doctor told me I wouldn't need a backup method while on Augmentin, I would only need one if I experienced nausea or diarrhea, which I have not.
My husband and I had sex this morning, no condoms.My period has ended and I begin my new pill pack on Sunday. What are the odds that my pill could have been affected by the Augmentin? Is it safe to say that a backup method wasn't needed? Will I be fully protected again once I start my new pill pack? Information on this subject seems to be so varied from person to person it's hard to understand.

Answer:

While there are many anecdotal reports of possible interactions between antibiotics and oral contraceptives, the only antibiotic proven to interfere with birth control pills is Rifampin, which you did not take. In addition, the unprotected sex that you had today occurred while on the placebo pills, which contain no estrogen or progesterone anyway. You should be protected when you start the new pack.

I presume that your doctor told you to use a back up method if you had nausea, vomiting, or diarrhea, as in those scenarios you may have vomited or excreted (in the stool) the birth control pill before the medicine could be absorbed. You did not experience this, which is another thing in your favor.

I hope this information is helpful. Let me know if I can answer anything else.